MAUDE Adverse Event Report: SMITH & NEPHEW, INC. STERILE 6.4MM DRILL; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. STERILE 6.4MM DRILL; PLATE, FIXATION, BONE
Model Number 71631035
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/10/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Case- (b)(4).
 
Event or Problem Description
It was reported that during a trigen tan nail case, while drilling with 6.4mm drill bit, the tip of drill bit (approx 3cm) broke off in the neck of the patient's femur.Broken piece of drill was unable to be retrieved.Unable to implant 2nd recon screw.Delay reported greater than 30 minutes.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection of the returned drill confirms the tip of the device broke off.The broken piece was not returned with the device.The device was manufactured in 2013.The device shows signs of significant wear and use.A medical investigation was conducted and confirms without the requested clinical information, operative report, radiographs or the device, the root cause of the tip breakage cannot be determined.Although, we cannot rule out a user error as the likely cause of the reported event.The retained approx.3cm tip of the 6.4 mm drill bit is a non-implantable device comprised of 17.4 ss, that is not intended for long term exposure with skin or tissue.Since it was reported the drill bit tip was retained in the neck of the patient¿s femur, the possibility of local skin irritation, micro-motion/migration of the retained tip is unlikely.Therefore, the impact to the patient was the retained non-implantable drill bit tip and the with greater than 30-minute surgical delay.Since it was reported there were no patient injuries, no further clinical/medical assessment is warranted at this time.Should additional relevant clinical information be provided, the clinical/medical will be re-assessed a review of the complaint history on the listed part revealed no prior complaints for the listed failure mode with the same batch number.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.(b)(4).

Brand Name
STERILE 6.4MM DRILL
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11108670
Report Number1020279-2021-00027
Device Sequence Number17042945
Product Code HRS
UDI-Device Identifier03596010605962
UDI-Public03596010605962
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/07/2024
Device Model Number71631035
Device Catalogue Number71631035
Device Lot Number13LNG0010
Initial Date Received by Manufacturer 12/10/2020
Supplement Date Received by Manufacturer04/05/2021
Initial Report FDA Received Date01/04/2021
Supplement Report FDA Received Date04/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Disability;